Journal of Scientific Computing

, Volume 79, Issue 1, pp 103–127 | Cite as

Numerical Methods for Cauchy Bisingular Integral Equations of the First Kind on the Square

  • Luisa FermoEmail author
  • Maria Grazia Russo
  • Giada Serafini


In this paper we investigate the numerical solution of Cauchy bisingular integral equations of the first kind on the square. We propose two different methods based on a global polynomial approximation of the unknown solution. The first one is a discrete collocation method applied to the original equation and then is a “direct” method. The second one is an “indirect” procedure of discrete collocation-type since we act on the so-called regularized Fredholm equation. In both cases, the convergence and the stability of the method is proved in suitable weighted spaces of functions, and the well conditioning of the linear system is showed. In order to illustrate the efficiency of the proposed procedures, some numerical tests are given.


Cauchy bisingular integral equations Cubature method Collocation method Lagrange interpolation 

Mathematics Subject Classification

65R20 45E05 41A10 


  1. 1.
    Anderssen, R.S., de Hoog, F.R., Lukas, M.A.: The Application and Numerical Solution of Integral Equations. Sijthoff and Noordhoff, Groningen (1980)CrossRefzbMATHGoogle Scholar
  2. 2.
    Atkinson, K.E.: The Numerical Solution of Integral Equations of the Second Kind, Cambridge Monographs on Applied and Computational Mathematics, vol. 552. Cambridge University Press, Cambridge (1997)CrossRefGoogle Scholar
  3. 3.
    Berthold, D., Hoppe, W., Silbermann, B.: A fast algorithm for solving the generalized airfoil equation. J. Comput. Appl. Math. 43, 185–219 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Criscuolo, G., Mastroianni, G.: Fourier and Lagrange operators in some weighted Sobolev-type spaces. Acta Sci. Mater. 60, 131–148 (1995)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Cuminato, J.A.: On the uniform convergence of a collocation method for a class of singular integral equations. BIT 27(2), 190–202 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    De Bonis, M.C., Laurita, C.: A quadrature method for systems of Cauchy singular integral equations. J. Integral Equ. Appl. 24, 241–270 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    De Bonis, M.C., Mastroianni, G.: Projection methods and condition numbers in uniform norm for Fredholm and Cauchy singular integral equations. SIAM J. Numer. Anal. 44, 1351–1374 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Elliott, D., Lifanov, I.K., Litvinchuk, G.S.: The solution in a class of singular functions of Cauchy type bisingular integral equations. J. Integral Equ. Appl. 9, 237–251 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Gakhov, F.D.: Boundary Value Problems. Pergamon Press, Oxford (1966)CrossRefzbMATHGoogle Scholar
  10. 10.
    Gautschi, W.: Orthogonal Polynomials: Computation and Approximation, Numerical Mathematics and Scientific Computation. Oxford University Press, Oxford (2004)zbMATHGoogle Scholar
  11. 11.
    Golberg, M.A.: Solution Methods for Integral Equations: Theory and Applications. Plenum Press, New York (1979)CrossRefzbMATHGoogle Scholar
  12. 12.
    Golberg, M.A.: The numerical solution of Cauchy singular integral equations with constant coefficients. J. Integral Equ. 9, 127–151 (1985)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Hagen, R., Silbermann, B.: A finite element collocation method for bisingular integral equations. Appl. Anal. 19(2–3), 117–135 (1985)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Junghanns, P., Luther, U.: Cauchy singular integral equations in spaces of continuous functions and methods for their numerical solution. J. Comput. Appl. Math. 77, 201–237 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Junghanns, P., Luther, U.: Uniform convergence of a fast algorithm for a Cauchy singular integral equations. In: Proceedings of the Sixth Conference of the International Linear Algebra Society (Chemnitz 1996), Linear Algebra Applications, vol. 275/276, pp. 327–347 (1998)Google Scholar
  16. 16.
    Khairullina, L.E.: Convergence of approximate solutions to two-dimensional singular integral equation with cauchy kernel in the integral metrics. Int. J. Pharm. Technol. 8(3), 15008–15016 (2016)Google Scholar
  17. 17.
    Laurita, C.: Condition numbers for singular integral equations in weighted \(l^2\) spaces. J. Comput. Appl. Math. 116, 23–40 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Laurita, C., Mastroianni, G.: Revisiting a quadrature method for Cauchy singular integral equations with a weakly singular perturbation kernel. In: Elschner, J., Gohberg, I., Silbermann, B. (eds.) Operator Theory: Advances and Applications, vol. 121, pp. 307–326. Birkhäuser Verlag, Basel (2001)Google Scholar
  19. 19.
    Laurita, C., Mastroianni, G., Russo, M.G.: Revisiting CSIE in \(L^2\): condition numbers and inverse theorems. In: Integral and Integro Differential Equations, Series of Mathematical Analysis and Applications, vol. 2, Gordon and Breach, Amsterdam (2000)Google Scholar
  20. 20.
    Lifanov, I.K., Poltavskii, L.N., Vainikko, G.M.: Hipersingular Integral Equations and Their Applications. CRC Press, New York (2004)zbMATHGoogle Scholar
  21. 21.
    Mason, J.C., Handscomb, D.C.: Chebyshev Polynomials. Chapman and Hall/CRC, Boca Raton (2003)zbMATHGoogle Scholar
  22. 22.
    Mastroianni, G., Milovanovic, G.V.: Interpolation Processes Basic Theory and Applications. Springer Monographs in Mathematics. Springer, Berlin (2009)Google Scholar
  23. 23.
    Mastroianni, G., Prössdorf, S.: A quadrature method for Cauchy integral equations with weakly singular perturbation kernel. J. Integral Equ. Appl. 4, 205–228 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Mastroianni, G., Russo, M.G.: Lagrange interpolation in weighted Besov spaces. Constr. Approx. 15, 257–289 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Mastroianni, G., Russo, M.G.: Fourier sums in weighted spaces of functions. A survey. Jaen J. Approx. 1(2), 257–291 (2009)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Mikhlin, S.G.: Multidimentional Singular Integrals and Integral Equations. Pergamon Press, New York (1965)Google Scholar
  27. 27.
    Mikhlin, S.G., Prössdorf, S.: Singular Integral Operators. Akademie, Berlin (1986)CrossRefzbMATHGoogle Scholar
  28. 28.
    Muskhelishvili, N.I.: Singular Integral Equations. Noordhoff, Groningen (1953)zbMATHGoogle Scholar
  29. 29.
    Occorsio, D., Russo, M.G.: Numerical methods for Fredholm integral equations on the square. Appl. Math. Comput. 218, 2318–2333 (2011)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Parton, V.Z., Perlin, P.I.: Integral Equations in Elasticity. Mir Publisher, Moscow (1982)zbMATHGoogle Scholar
  31. 31.
    Prössdorf, S., Silbermann, B.: Numerical Analysis for Integral and Related Operator Equations. Akademie, Berlin (1991)zbMATHGoogle Scholar
  32. 32.
    Timan, A.F.: Theory of Approximation of Functions of a Real Variable. Dover, New York (1994)Google Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of Mathematics and Computer ScienceUniversity of CagliariCagliariItaly
  2. 2.Department of Mathematics, Computer Science and EconomicsUniversity of BasilicataPotenzaItaly

Personalised recommendations